Rock Maze
Search
  • Neil

Blankety Blank


What is it that I can’t do?


I can’t plan long term, hell I can't plan medium term but I can plan for the short term and I do.


A worrying development is beginning to happen. I first noticed it when I returned home from my last treatment. I took a pill which I washed down using the water in my water bottle which I keep in the fridge. The pill got stuck. A couple more swigs and it went down. Weird. The same happened again later. Then when I went to bed I ran my hand under the cold tap. Bleddy hell it hurt. I’ve become cold sensitive. I remembered from 3 years ago, peripheral neuropathy has set in. I couldn’t swallow because I’d constricted my throat with cold water. A potentially serious side effect.


But now I can't take anything out of the fridge without experiencing significant pain in my hands whenever I touch anything cold. I can't put my hands under cold running water. I can't stop my tinnitus. My jaw hurts quite painfully as I start to eat anything. If I rub my eyes I can’t see for a couple of seconds afterwards. And this is only the beginning. Hair thinning, chronic fatigue, nausea, diarrhoea, constipation, (take your pick), reduced immune system and much, much more. If this was a Generation Game conveyor of prizes it would go on and on.


Two well documented phenomena are at work here.


One is referred to as peripheral neuropathy. Chemotherapy-induced peripheral neuropathy is a progressive, enduring, and often irreversible condition featuring pain, numbness, tingling and sensitivity to cold in the hands and feet (sometimes progressing to the arms and legs) that afflicts between 30% and 40% of patients undergoing chemotherapy.

The other is called cumulative toxicity. Essentially this means all of the above gets worse each time I have treatment. The progressive nature often reaches a crescendo when the time may come when I decide the treatment is worse than the benefit. And the benefit is to prolong my life.


Tough choice.


If all of the above doesn’t make you slightly mad it certainly makes you slightly sad. So what can I do?


Well a simple start is to get some gloves. Fridge already conquered! Use the hot tap even when cleaning my teeth. Dress up warm (coat, hat, scarf, gloves) if I go outside. Rest up, sit down, lie down, slow down, conserve what energy I can.


These side effects reduce over the fortnight of my treatment cycle but as the treatment progresses the relief from the side effects diminishes. A direct impact will be that my walks may need to get shorter.

Am I daunted by all this? Well that’s a silly question, of course I am. Every single day.


But I soldier on. There’s little else I can do. Amongst other things my soldiering on takes the form of the well documented fortnightly walks. This is where I often hear said “you’re looking well" or words to that effect. I’m not always feeling good but I rise to the occasion. I’m happy because I’m walking, I’m happy because I’m with friends – see I have a few. I’m happy ‘cause I can still walk a reasonable distance. I’m happy ‘cause I’m carrying cake. That’s why I’m looking good!



But one ginormous reason I’m happy is the ladies rugby team.

Some of you are still scratching your heads wondering if I actually have gone slightly mad. Some of you are smiling in the knowledge that it was a riddle from the outset and you worked it out. I have sought and have been granted permission to spill the beans. But you still need to work on it for a bit longer.

There’s only a few reasons why 15 people can meet up during covid one is as a rugby team, another is to “Blankety Blank".


Bring it on!



128 views0 comments

Recent Posts

See All